Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 8, 2023, 2:41 AM CDT for 17 counties in Iowa. It took effect at Apr 8, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2023, 2:41 AM CDT (07:41 UTC)
- In effect from
- Apr 8, 2023, 12:00 PM CDT
- Expired
- Apr 8, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3546 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167 WWUS83 KDMX 080741 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 241 AM CDT Sat Apr 8 2023 ...Critical Fire Weather Conditions Today... .A combination of low humidity values, gusty winds and dry fuels will lead to critical fire conditions across portions of west central into north central Iowa on this afternoon into the evening. IAZ004-005-015-023-024-033>035-044>046-057-058-070-081545- /O.UPG.KDMX.FW.A.0002.230408T1700Z-230409T0100Z/ /O.NEW.KDMX.FW.W.0002.230408T1700Z-230409T0100Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass- 241 AM CDT Sat Apr 8 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO NORTH CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Portions of west central into north central Iowa. * WIND...South at 10 to 20 mph with gusts in excess of 25 mph at times. * HUMIDITY...Dropping to 20 to 25 percent by the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ016-025-036-081545- /O.NEW.KDMX.FW.W.0002.230408T1700Z-230409T0100Z/ Hancock-Wright-Hamilton- 241 AM CDT Sat Apr 8 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO NORTH CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Portions of west central into north central Iowa. * WIND...South at 10 to 20 mph with gusts in excess of 25 mph at times. * HUMIDITY...Dropping to 20 to 25 percent by the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
2 follow-up statements
643 WWUS83 KDMX 081555 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1055 AM CDT Sat Apr 8 2023 ...Critical Fire Weather Conditions Today... .A combination of low humidity values, gusty winds and dry fuels will lead to critical fire conditions across portions of west central into north central Iowa on this afternoon into the evening. IAZ004-005-015-016-023>025-033>036-044>046-057-058-070-090000- /O.CON.KDMX.FW.W.0002.230408T1700Z-230409T0100Z/ Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright-Sac- Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie- Cass- 1055 AM CDT Sat Apr 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO NORTH CENTRAL IOWA... * AFFECTED AREA...Portions of west central into north central Iowa. * WIND...South at 10 to 20 mph with gusts in excess of 25 mph at times. * HUMIDITY...Dropping to 20 to 25 percent by the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
752 WWUS83 KDMX 082129 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 429 PM CDT Sat Apr 8 2023 ...Critical Fire Weather Conditions This Evening... .A combination of low humidity values, gusty winds and dry fuels are resulting in critical fire conditions across portions of west central into north central Iowa into this evening. IAZ004-005-015-016-023>025-033>036-044>046-057-058-070-090100- /O.CON.KDMX.FW.W.0002.000000T0000Z-230409T0100Z/ Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright-Sac- Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie- Cass- 429 PM CDT Sat Apr 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO NORTH CENTRAL IOWA... * AFFECTED AREA...Portions of west central into north central Iowa. * WIND...South at 10 to 20 mph with gusts in excess of 25 mph at times. * HUMIDITY...20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 7, 11:52 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 7, 11:52 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1152 PM CDT Fri Apr 7 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 303 PM CDT Fri Apr 7 2023 Key Messages: -Sunny, Warm and Breezy Conditions this Weekend -Elevated Fire Weather Concerns Today and Tomorrow -Light Showers and An Occasional Thunderstorm Sunday into Monday -Sunny, Warm and Breezy Again Next Week Upper level ridging has set in across the plains region today with a surface high currently camped out to our northeast. This has opened the state up to warm southerly flow at the surface, helping temperatures to increase into the low to mid 60s by mid day. This pattern is going to remain in place through much of the weekend as southerly flow keeps a consistent stream of warm air advection flowing into the state. At the leading edge of this warm, southerly flow is a weak boundary. This boundary will sit over northern Iowa/southern Minnesota tonight and be the focal point for breezy winds and some cloud development. Guidance continues to come in with wind gusts of 20 to 25 kts along and south of this boundary as the low level jet increases overnight. However, with much of the cloud cover being north of this boundary and little in the way of subsidence, would expect an inversion to set up overnight and limit the gusts that are able to be realized near the surface. Therefore, have knocked wind gusts down overnight despite the off chance for a few stronger gusts to punch through the inversion. Tomorrow, this inversion will lift as clear skies allow for efficient mixing through the boundary layer. This will be most apparent in the western portions of the state, where stronger flow aloft will get transported down to the surface. As is typically the case with well mixed boundary layers, the air near the surface will begin to dry out as temperature/dew point spreads begin to increase. This will lead to relative humidity values falling to 20% or lower across the area in the afternoon. The combination of these two conditions will lead to increased fire weather concerns statewide, but especially in western IA where stronger winds aloft will be mixed down to the surface. A few local fire and land management officials have also reported small wildfires and erratic fire behavior in previous days with lesser conditions. Therefore, have decided to issue a Fire Weather Watch for the northwest portions of the area tomorrow where fuels and conditions are driest and winds will be strongest. Those further south and east will also see these dry and breezy conditions tomorrow, but the greatest potential for impacts will be for those in the watch area. Patchy cloud cover will begin to develop tomorrow night out ahead of a weak upper level trough moving into the area. This trough will bring with it the chance for some light showers and maybe an occasional thunderstorm as it moves through the state on Sunday night into Monday. Marginal forcing will be present but moisture is lacking with PWATs generally under an inch. Dry air near the surface will also negate rainfall potential, causing evaporation as it falls. However, areas that can overcome the drier low levels will see some light rainfall, especially overnight when temperatures are a bit cooler. Some hints of instability do show up at times in the soundings, however, when looking at CAPE values in a planar view, most of the noticeable convective potential is mostly over the western portions of the state. Despite the passage of this trough, warmer temperatures and mostly clear conditions will continue into next week. As a large area of ridging develops in the upper levels, the midwest will be opened up to much warmer air. A low pressure developing over the southeast could slightly diminish these temperatures, should it track further north and keep us in slightly cooler air. However, as of right now, the low stays far enough south to not impact us too much, putting highs next week in the 70s and 80s for multiple days. These warmer temperatures may also be accompanied by breezy winds, which could lead to some additional fire weather concerns, especially on Tuesday and Wednesday. The next chance for precipitation after Sunday night/Monday doesn't roll through until at least next weekend but is too far out to mention anything more than it's existence in the guidance. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1149 PM CDT Fri Apr 7 2023 VFR conditions expected through the TAF period. Only aviation concerns in the short term are from LLWS in northern Iowa overnight affecting KMCW, KFOD, and KALO. Otherwise, winds out of the south are expected to increase into tomorrow afternoon at most sites with the strongest winds expected to be over areas west/northwest. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for IAZ004-005-015-023-024-033>035-044>046-057-058-070. && DISCUSSION...Dodson/Cogil AVIATION...KCM
Hazardous weather outlook, Apr 7, 3:11 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 311 PM CDT Fri Apr 7 2023 IAZ006-007-016-017-025>028-036>039-047>050-059>062-071>075- 081>086-092>097-081100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 311 PM CDT Fri Apr 7 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight High fire danger will persist into this evening with low relative humidities and gusty south winds. Any fires that occur may be difficult to control. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very high fire danger is likely again Saturday afternoon with low relative humidities and breezy southerly winds. Any fires that occur may be difficult to control. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004-005-015-023-024-033>035-044>046-057-058-070-081100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass- 311 PM CDT Fri Apr 7 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight High fire danger will persist into this evening with low relative humidities and gusty south winds. Any fires that occur may be difficult to control. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather is possible on Saturday afternoon into the evening. A Fire Weather Watch is in effect for the area Saturday afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Iowa, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.